Understanding Lorazepam Addiction
Lorazepam is used to treat anxiety, restlessness and insomnia. In medical care, it is administered to help patients relax before a medical procedure such as an operation (otherwise known as a ‘pre-med’). Lorazepam is available in liquid and tablet form that should be swallowed, and can also be administered as an injection by a medical professional in a hospital setting if a person is suffering from a seizure or fit. The drug is also commonly known by the brand name Ativan.
Lorazepam is fast acting, and gets to work within the body in around 20-30 minutes. Those taking it can feel the effects of sedation for between 6-8 hours. A common side effect of Lorazepam is to feel drowsy during the day. Because of this, driving and operating machinery are not recommended while under its influence. Drinking alcohol is also not recommended, as it can cause very deep and intense sleep. The drug is designed for short term use, and shouldn’t be taken for longer than four weeks or as prescribed by a doctor.
Lorazepam is part of a family of drugs called Benzodiazepines. These are relaxants that cause the gamma-aminobutyric acid neutrotransmitter (GABA) to increase production, meaning that nervous system and brain activity both slow down, causing the body to completely relax. Common slang terms for Benzodiazepines include Benzos, Downers, Tranks and Nerve Pills.
Doctors will limit prescriptions for Lorazepam to only a few weeks because of its addictive nature. Even after a short time of using the drug, it is possible for a person to feel like they cannot function properly without it. It is very easy to develop a tolerance to and dependence on Lorazepam, which is when addiction becomes a real concern.
What Are The Effects and Abuse of Lorazepam?
Lorazepam is an addictive drug because it causes extreme relaxation and feelings of calm. It boosts brain chemicals called GABA, which enables the brain to calm down, helping the user to feel more tranquil and worry-free. Users report feelings of intense euphoria and satisfaction, less stress and worry, and the ability to sleep better.
As Lorazepam is abused, users may experience the following side effects:
- Itchy, irritated skin
- Problems with muscle coordination
- Feeling unsteady
- Memory loss/confusion
- Panic attacks and anxiety
What Are The Warning Signs of Lorazepam Addiction?
Look out for the following signs that may suggest that a person is addicted to Lorazepam:
- Tiredness and fatigue
- A continued craving for Lorazepam
- Delays in brain reaction times
- Slow breathing and heart rate
- Poor judgement
- Skin rashes and itching
- Communication and speech difficulties
- Memory loss
- Depressive/suicidal thoughts
- Extreme changes in mood and personality
- An inability to function without taking the drug
- Trying to obtain Lorazepam through any means (even if illegal)
- Getting in debt to fund a drug habit/spending excessive amounts on Lorazepam
As the cycle of abuse continues, an individual’s behaviour and mood will rise and fall more dramatically, with lows dropping further into depression, and highs becoming more intense. Ataxia, slurred speech and lack of physical co-ordination are all highly noticeable at this point. If Lorazepam is mixed with other drugs or alcohol, this can cause major changes in brain function. It has been suggested that long-term brain damage can occur with extended abuse.
What are Lorazepam Withdrawal Symptoms?
As Lorazepam is so addictive, it doesn’t take long for withdrawal symptoms to occur. Even those following a doctor’s prescription can find it difficult to suddenly stop taking the drug, as dependence can occur in as little as a week of taking it. The longer the addiction, the more complex the withdrawal symptoms. A medically assisted detox is recommended to safely remove the drug from the body and help the user cope with any discomfort. Other withdrawal symptoms include:
- Vomiting and nausea
- Muscle cramps
- Abdominal and stomach pain
- Tremors and shaking
- Extreme changes in thoughts and behaviour
- Breathing problems
- Numbness in the legs and arms
What Support for Lorazepam Addiction?
As Lorazepam is so addictive, it can be very difficult to get through to someone who may be dependent on the drug and is frequently abusing it. To help a loved one get back on track, it might be worth staging an intervention. Many people who are addicts are in denial about their problem, therefore getting them to volunteer themselves to a detox and treatment centre can prove very difficult and challenging. An interventionist can guide you through the intervention process and what happens. An intervention should be considered and planned in advance very carefully. Try to involve as many loved ones and friends as possible to convince the addict that they need help and that you are there to support them. Before staging an intervention, thoroughly rehearse how you will approach the situation and be prepared for any outcome or reaction.
A detox programme and long-term treatment is the most effective solution to a Lorazepam addiction. Following detox, a course of treatment will involve counselling and therapy and will offer the addict various coping techniques so they can learn to recognise their triggers and prevent a reaction to them. We encourage our patients to attend Narcotics Anonymous (NA) meetings to help aid recovery and share their experiences with others.
Therapy and counselling sessions should continue into the long-term future following successful detox, to prevent relapse. Detox alone is not enough, as many people find that withdrawal symptoms are too hard to cope with. Any underlying health conditions and emotional/well-being causes of addiction must also be treated. If Lorazepam is being used with other drugs, an individual may also need drug rehabilitation for those substances too, to ensure complete recovery.
Treatment of Lorazepam Addiction
Treatment for Lorazepam addiction is undertaken for a long period of time. The exact amount of time it takes for an addict to recover depends on the severity of their addiction. If the addict hasn’t been taking Lorazepam for very long, it will typically take between one-two weeks to gradually reduce dosage and wean the person off the drug to the point where withdrawal symptoms are minimal. In severe addiction cases, detoxification will be required before counselling treatment can begin to fully remove the drug from the body.
Some patients find that alternative methods of treatment work very well in the case of Lorazepam addiction, including yoga, art therapy, meditation, acupuncture, herbal and aromatherapy treatments and reflexology. Cognitive behavioural therapy (CBT), as well as speech therapy and group talks are also beneficial, either on an in-patient or out-patient basis
Medically Supervised Lorazepam Detox
Withdrawal symptoms following a Lorazepam detox can be severe and potentially life-threatening, therefore detoxing at home should not be attempted. We always recommend a medically supervised Lorazepam detox programme so that patients can be administered suitable medications to combat uncomfortable side effects associated with withdrawal. Our team might decide that a patient requires medications to cope with symptoms such as headaches for example, or to relieve sickness and nausea. The detox process should be done with the support of friends and family, who can offer much-needed comfort and reassurance to patients.
A detox should always be controlled and taken slowly. This way, the body is given plenty of time to adapt to the chemical changes taking place. Over time, the body will start its natural detox process and remove the drug from its system. Early withdrawal starts within 12 hours of a person’s last dose of Lorazepam. This is when the psychological effects of withdrawal are at their strongest, including panic attacks and anxiety. Our team is highly experienced at keeping patients on track, caring for them and motivating them in their journey, administering medications to make the process more comfortable where needed. Acute withdrawal starts after around three days. Around the ten day point, withdrawal symptoms will peak, before slowly beginning to subside to the point where they should be completely gone by the third week.